Florida, 2012

Hail in Florida, May 18, 2012

May 18, 2012 · NWS MLB · 2 events in 1 county or zone

The combination of a weak surface boundary moving down the Florida peninsula and the Lake Okeechobee lake breeze helped to spark storms north and east of Lake Okeechobee during the afternoon. Cold late spring/early summer mid level temperatures allowed for the formation of severe hail in the storms over Martin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The combination of a weak surface boundary moving down the Florida peninsula and the Lake Okeechobee lake breeze helped to spark storms north and east of Lake Okeechobee during the afternoon. Cold late spring/early summer mid level temperatures allowed for the formation of severe hail in the storms over Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 18, 1:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 18, 1:53 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
253 PM EDT FRI MAY 18 2012

.DISCUSSION...

DRIER AIR WINNING OUT FOR THE MOST PART THUS FAR...WITH CONVECTION
LIMITED TO EARLY ACTIVITY THAT POPPED UP ALONG THE WCSB NEAR THE
NATURE COAST AND PUSHING INTO THE GREATER ORLANDO/KISSIMMEE-ST CLOUD
AREA. WELL-DEFINED EAST COAST SEA BREEZE HAS BEEN MOVING STEADILY
INLAND...AND IS NOW PUSHING ACROSS THE ST JOHNS RIVER IN VOLUSIA/
BREVARD COS...WHILE APPROACHING EAST OSCEOLA/OKEECHOBEE COS FARTHER
SWD. THROUGH SUNSET...EXPECT BEST CHANCE FOR STORMS WHERE ONGOING
ACTIVITY INTERACTS WITH ECSB APPROACHING FROM THE EAST...AS WELL AS
AROUND LAKE OKEE WHERE SLIGHTLY DEEPER MOISTURE COUPLED WITH SEA AND
LAKE BREEZES COULD POP SOME STRONG STORMS AS WELL. COOL TEMPS ALOFT
(-11C) FAVOR LARGE HAIL...WITH STRONG DOWNBURST WINDS ALSO POSSIBLE.
EXPECT ACTIVITY TO LINGER A COUPLE HOURS AFTER SUNSET...OWING TO
RESIDUAL BOUNDARY INTERACTIONS...BEFORE DYING OFF.

SAT...SIMILAR MOISTURE/WIND PROFILE PROGGED BY THE MAJORITY OF MODEL
GUIDANCE. A LITTLE MORE ONSHORE FLOW NORTH OF THE CAPE SHOULD PUSH
ECSB INLAND A BIT FASTER THERE...SO HAVE DROPPED COASTAL VOLUSIA POPS
TO 20. OTHERWISE...WENT WITH 30 AREAWIDE....WITH ACTIVITY LIKELY
HOLDING OFF TIL LATE AFTERNOON GIVEN THE WANING OF UPPER FORCING.
TEMPS NEAR CLIMO...RANGING FROM L80S ALONG THE COAST TO U80S INLAND
EXCEPT FOR L-M80S OVER INLAND VOLUSIA.

SAT NIGHT-SUN NIGHT...BROAD TROUGHING PATTERN ALOFT FORECAST TO
PERSIST THROUGH THE WEEKEND. GFS AND ECMWF FORECASTING "SPOKES" OF
MOIST THEN DRIER AIR MASSES ROTATING OVERTOP OF FLORIDA. AT THE
SURFACE...WEAK PRESSURE FIELD OVER CENTRAL FLORIDA AND AFTERNOON
HIGHS IN THE UPPER 80S OVER THE INTERIOR WILL ALLOW AN EAST COAST
SEA BREEZE TO FORM SUNDAY AND PUSH INLAND. AN INCREASE IN THE MEAN
LAYER MOISTURE ARRIVES AT THE SAME TIME AS MAX DAYTIME HEATING AND A
WEAK MID LEVEL VORT MAX OVERHEAD TO PRODUCE SCATTERED STORMS AND
SHOWERS SUNDAY AFTERNOON. STORMS SHOULD START OVER THE INTERIOR IN
AS THE AIR MASS WARMS UP THEN MORE STORMS ALONG AND AHEAD OF THE SEA
BREEZE AS IT MOVES ACROSS THE COASTAL AREAS. A WESTERLY STEERING
FLOW WILL PUSH THE DEVELOPING STORMS BACK TOWARD THE ATLANTIC WITH
STORMS POSSIBLY LINGERING PAST SUNSET BOTH EVENING. FORECAST OF
500MB TEMPERATURES BETWEEN -10C AND -12C OVER CENTRAL FLORIDA
ENHANCE THE POTENTIAL FOR SIGNIFICANT WEATHER LATE SUNDAY AFTERNOON
AND THROUGH THE EVENING AS STORMS WORK THEIR WAY BACK TO THE COAST
AND INTERACT WITH THE SEA BREEZE.

MON-FRI (PREVIOUS)...UPPER TROUGH FINALLY WEAKENS AND LIFTS OUT OF
THE AREA THROUGH MIDWEEK AS THE FLOW BECOMES ZONAL. A WEAK SURFACE
PRESSURE GRADIENT CONTINUES OVER THE PENINSULA WITH A LIGHT SURFACE
ONSHORE FLOW REMAINING. THE DAILY EAST/WEST COAST SEA BREEZE REGIME
WILL BE IN FULL SWING WITH SCATTERED (~30 PERCENT) AFTERNOON AND
EVENING SHOWERS/STORMS. THE STEERING FLOW FOR NOW REMAINS LIGHT AND
OUT OF THE SOUTHWEST PERHAPS BACKING TO MORE SOUTHERLY  THU/FRI.
ONLY COSMETIC CHANGES TO CURRENT EXTENDED FORECAST PACKAGE. DAILY
MAXIMUMS GENERALLY IN THE MID TO UPPER 80S WITH OVERNIGHT LOWS IN
THE UPPER 60S TO LOWER 70S.

&&

.AVIATION...PRECIP PUSHING INTO THE CORRIDOR FROM LEE-ISM TO
SFB-ORL-MCO ATTM...BUT UPDRAFTS HAVE BEEN ENTRAINING ENOUGH DRY
AIR TO KEEP INTENSITY PULSING UP AND DOWN BTWN +SHRA AND TS. WILL
PROBABLY NEED TO ADD A COUPLE HOURS OF TEMPO SHRA GIVEN RECENT
TRENDS. ALREADY HAVE VCTS IN THAT AREA THROUGH 02Z...AND INVOF
FPR-SUA 23Z-02Z. WILL ADJUST AS NEEDED THROUGH THIS EVENING.

&&

.MARINE...SIMILAR PATTERN EXPECTED NEXT H24. LIGHT FLOW GIVES WAY TO
AN AFTERNOON SEA BREEZE NEAR THE COAST...WITH A LITTLE MORE ONSHORE
COMPONENT TO THE FLOW NORTH OF XMR. SEAS 2-3FT NEAR SHORE AND 3-4FT
ONSHORE WITH ISOLD SHRA/TS AT BEST.

SAT NIGHT-SUN NIGHT...WEAK PRESSURE GRADIENT WILL ALLOW SEA BREEZES
TO FORM SUNDAY AFTERNOON WITH AN ONSHORE COMPONENT CLOSE TO THE
COAST. WINDS SHIFT BACK OFFSHORE BY MIDNIGHT SAT AND SUN WITH THE
SEA BREEZE CIRCULATION DISSIPATING. BOATERS NEED TO KEEP A WATCH TO
THE WEST FOR APPROACHING STORMS. SEAS 3 TO 4 FEET WITH AN OCCASIONAL
5 FOOT PACKAGE.

MON-WED...A RATHER WEAK PRESSURE GRADIENT CONTINUES WITH AN ONSHORE
FLOW PATTERN. DAILY SEA BREEZE WILL DEVELOP ALONG THE COAST WITH A
SMALL THREAT OF AFTERNOON AND EVENING STORMS MOVING OFFSHORE. SEAS
MAY BUILD 3-5 FT AWAY FROM THE COAST WITH A PERSISTENT EASTERLY
SWELL.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS AS MIN RELATIVE HUMIDITY VALUES
REMAIN IN THE 40S INLAND AND THE 40S AND 50S AT THE COAST. REPEATED
GROUND/FUEL WETTING FROM RECENT RAINS OVER THE PAST COUPLE WEEKS HAS
DECREASED THE OVERALL FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  82  68  85 /  20  20  20  30
MCO  67  88  67  88 /  20  30  20  30
MLB  69  83  71  85 /  20  20  20  30
VRB  67  84  68  85 /  20  30  20  30
LEE  67  87  67  89 /  20  30  20  30
SFB  68  87  68  87 /  20  30  20  30
ORL  70  87  69  88 /  20  30  20  30
FPR  66  84  67  86 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...CRISTALDI
LONG TERM....WIMMER
AVIATION...CRISTALDI
Hazardous weather outlook, May 18, 3:25 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
425 AM EDT FRI MAY 18 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
425 AM EDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK SURFACE TROUGH WILL DRIFT SOUTH INTO CENTRAL FLORIDA AND
BECOME DIFFUSE BY THIS EVENING. SOME DRIER AIR ALOFT WORKING INTO
THE AREA MAY HELP RESTRICT STORM COVERAGE TODAY...ESPECIALLY
HEADING NORTH. THE SEA BREEZE WILL FORM AND DRIFT SLOWLY INLAND
FROM THE EAST COAST THIS AFTERNOON. STORMS WILL BE FAVORED ALONG
THE SEA BREEZE...ESPECIALLY AREAS SOUTH OF THE WEAKENING SURFACE
BOUNDARY...INCLUDING LOCATIONS NEAR THE COAST SOUTHWARD FROM
AROUND COCOA BEACH.

STORMS TODAY WILL MOVE TOWARD THE EAST AT 10-15 MPH. IN ADDTION TO
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS...
RELATIVELY COOL AND DRY MID LEVELS OF THE ATMOSPHERE MAY ALLOW A
FEW STRONGER STORMS WITH GUSTY WINDS OF 40-50 MPH AND HAIL UP TO
THE SIZE OF COINS. MOVE INDOORS AT THE FIRST SIGN OF A STORM.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. CHECK WITH THE BEACH PATROLS FOR
LOCAL RIP CURRENT INFORMATION WHEN ARRIVING AT THE BEACH. ONLY
SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS OVER THE MARINE AREAS MAY CONTAIN STRONG WIND GUSTS
IN EXCESS OF 34 KNOTS AND HAIL UP TO THE SIZE OF COINS...IN
ADDITION TO DANGEROUS CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SUFFICIENT MOISTURE WILL EXIST FOR SCATTERED SHOWERS AND STORMS
THIS WEEKEND AND INTO NEXT WEEK. LOW LEVEL FLOW WILL SHIFT OUT OF
THE EAST THIS WEEKEND...ALLOWING STORMS TO MOVE TOWARD THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Special weather statement, May 18, 3:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
450 PM EDT FRI MAY 18 2012

FLZ045-053-182130-
ORANGE-OSCEOLA-
450 PM EDT FRI MAY 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN ORANGE
COUNTY...NORTHEASTERN OSCEOLA COUNTY...

* UNTIL 530 PM EDT.

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES SOUTH
OF WEDGEFIELD...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL LIKELY
AFFECT NOVA ROAD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2823 8090 2835 8111 2853 8108 2842 8089
      2841 8088 2839 8089 2837 8088
TIME...MOT...LOC 2050Z 300DEG 13KT 2837 8102

KELLY
Special weather statement, May 18, 4:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT FRI MAY 18 2012

FLZ047-182230-
SOUTHERN BREVARD COUNTY-
544 PM EDT FRI MAY 18 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN BREVARD COUNTY...

* UNTIL 630 PM EDT.

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 9 MILES
NORTHWEST OF CAMP HOLLY FISH CAMP...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE WEST MELBOURNE...MELBOURNE...PALM BAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2808 8058 2813 8061 2807 8059 2794 8070
      2818 8086 2824 8086 2827 8076 2823 8066
      2821 8066 2823 8065 2822 8063 2812 8056
      2810 8056
TIME...MOT...LOC 2144Z 310DEG 17KT 2818 8082

KELLY

The radar

The Melbourne radar (KMLB), 102 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Okeechobee

When
May 18, 5:00 PM EST
Where
Okeechobee County, 1.82 mi WSW of Sherman
Measured
0.88 in hail
Reported by
Public
Coordinates
27.209, -80.797

Okeechobee EM relayed public report of dime to nickel-sized hail along the outlet of Taylor Creek into the Rim Canal.

Hail, Okeechobee

When
May 18, 5:15 PM EST
Where
Okeechobee County, 1.41 mi WSW of Sherman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.210, -80.790

SKYWARN Spotter reported estimated dime to quarter-sized hail around Taylor Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374493, 374492.